Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Codazzi tensors with two eigenvalue functions

Author: Gabe Merton
Journal: Proc. Amer. Math. Soc. 141 (2013), 3265-3273
MSC (2010): Primary 53A45, 53B20
Published electronically: May 16, 2013
MathSciNet review: 3068979
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper addresses a gap in the classification of Codazzi tensors with exactly two eigenfunctions on a Riemannian manifold of dimension three or higher. Derdzinski proved that if the trace of such a tensor is constant and the dimension of one of the eigenspaces is $ n-1$, then the metric is a warped product where the base is an open interval, a conclusion we will show to be true under a milder trace condition. Furthermore, we construct examples of Codazzi tensors having two eigenvalue functions, one of which has eigenspace dimension $ n-1$, where the metric is not a warped product with interval base, refuting a claim by A. L. Besse that the warped product conclusion holds without any restriction on the trace.

References [Enhancements On Off] (What's this?)

  • 1. M. Berger and D. Ebin, Some decompositions of the space of symmetric tensors on a Riemannian manifold, J. Differential Geometry 3 (1969) 397-392. MR 0266084 (42:993)
  • 2. A.L. Besse. Einstein Manifolds, Springer, 1987. MR 867684 (88f:53087)
  • 3. J. Bourguignon, Les variétés de dimension $ 4$ à signature non nulle dont la courbure est harmoniq sont d'Einstein, Invent. Math. 63, no. 2 (1981) 263-286. MR 610539 (82g:53051)
  • 4. H.W. Brinkmann, Einstein spaces which are mapped conformally on each other, Math. Ann. 94 (1925) 119-145. MR 1512246
  • 5. A. Derdzinski, Some remarks on the local structure of Codazzi tensors, in Global Differential Geometry and Global Analysis, Lecture Notes in Math., no. 838, Springer (1981) 251-255. MR 0636259 (82i:53001)
  • 6. A. Derdzinski and C.L. Shen, Codazzi tensor fields, curvature and Pontryagin forms, Proc. London Math. Soc. 47, no. 3 (1983) 15-26. MR 698925 (84h:53048)
  • 7. H. Reckziegel, Krümmungsflächen von isometrischen Immersionen in Räume konstanter Krümmung, Math. Ann. 223 (1976), no. 2, 169-181. MR 0425846 (54:13796)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 53A45, 53B20

Retrieve articles in all journals with MSC (2010): 53A45, 53B20

Additional Information

Gabe Merton
Affiliation: Department of Mathematics, University of Calfornia, Los Angeles, Box 951555, Los Angeles, California 90095-1555

Received by editor(s): November 29, 2011
Published electronically: May 16, 2013
Communicated by: Lei Ni
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society